Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 61, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 29, 2023, 2:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2023, 2:00 PM CDT (19:00 UTC)
- Expired
- Oct 29, 2023, 4:49 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 86 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
622
WGCA52 TJSJ 291900
FFWSJU
PRC049-292200-
/O.NEW.TJSJ.FF.W.0061.231029T1900Z-231029T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
300 PM AST Sun Oct 29 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Culebra County in Puerto Rico...
* Until 600 PM AST.
* At 300 PM AST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 3 inches of rain have fallen, and
additional rainfall amounts of 1 to 2 inches are possible. Flash
flooding is already occurring or expected to begin shortly. Expect
many local roads affected by excessive runoff, including PR-250.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and broadcast media.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1833 6532 1834 6531 1833 6530 1834 6529
1833 6527 1832 6525 1830 6524 1831 6526
1829 6526 1830 6528 1831 6528 1831 6529
1830 6531 1832 6532 1832 6533 1835 6534
FLASH FLOOD...RADAR INDICATED
$$
ICP1 follow-up statement
294
WGCA72 TJSJ 292149
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
549 PM AST Sun Oct 29 2023
PRC049-292159-
/O.CAN.TJSJ.FF.W.0061.000000T0000Z-231029T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culebra PR-
549 PM AST Sun Oct 29 2023
...FLASH FLOOD WARNING FOR CULEBRA COUNTY HAS BEEN REPLACED WITH A
FLOOD ADVISORY...
LAT...LON 1833 6532 1834 6531 1833 6530 1834 6529
1833 6527 1832 6525 1830 6524 1831 6526
1829 6526 1830 6528 1831 6528 1831 6529
1830 6531 1832 6532 1832 6533 1835 6534
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 9:30 AM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Oct 29, 9:30 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1030 AM AST Sun Oct 29 2023
...New UPDATE, AVIATION...
.UPDATE...Periods of showers and thunderstorms will continue to prevail
across the local islands each day, particularly across south and east
Puerto Rico. Soils are already saturated. Additional rainfall will
result in flooding of urban areas, roads, and small streams. Life-
threatening flash flooding and mudslides are likely.
Rainfall amounts between 2 and 4 inches with isolated higher
amounts up to 6 inches are expected through Wednesday morning,
particularly across east and south Puerto Rico. A Flash Flood
Watch remains in effect through at least Monday morning.
.AVIATION...Periods of MVFR conds will remain possible at all TAF
sites in SHRA/TSRA through the forecast cycle, particularly
JSJ/IST/ISX. ESE winds between 10 to 15 knots with higher gusts
in showers and thunderstorms, becoming light and variable
overnight.
///ISSUED AT 605 AM AST Sat Oct 29 2023///
&&
.SYNOPSIS...
A broad and elongated trough of low pressure extending northwards across
the region into the southwest Atlantic, and a mid to upper level trough
now just west of the region, will maintain moist and very unstable weather
conditions today through Monday. North northeasterly swells generated
from distant Tropical Storm Tammy will continue to affect the regional
waters and passages, creating hazardous marine and dangerous surf zone
conditions. A Flash flood watch will remain in effect for Puerto Rico
and the U.S. Virgin Islands at least until Monday due to the unsettled
weather and saturated soil conditions.
&&
.SHORT TERM...Today into Tuesday...
A building mid- to- upper level ridge continues to establish itself
over the area with the mid- to upper- level trough and surface trough
that have affected the region continue moving away from the islands.
The ridge will linger over the area through most of the period. However,
moisture convergence, diurnal effects, and arriving wind surges and
easterly perturbations will continue to promote active weather
throughout the period. This will promote early morning and afternoon
showers and thunderstorms. With east- to- southeast surface winds,
this activity should be focused this afternoon over north, east/
southeast and interior sectors of Puerto Rico, including Vieques
and Culebra.
Heavy rains from these showers can cause ponding of water over
roadways and poorly drained areas, urban, small stream, and flash
flooding across the islands. Shower and thunderstorm activity can
also cause locally gusty winds and frequent cloud-to-ground
lightning, and elevated streamflows and quick river rises. With
already saturated terrain across various areas, landslides in areas
of steep terrain is also likely. The Flash Flood Watch will continue
to be in effect for Puerto Rico and the U.S. Virgin islands through
tomorrow morning as the risk for widespread flooding continues.
However, a wet pattern will continue for the rest of the period.
Model guidance indicates precipitable water (PWAT) values around 2.5
inches persisting during the period. Please continue to monitor the
latest products and updates by WFO San Juan.
&&
.LONG TERM...Wednesday through Sunday...
A mid- to upper level ridge will linger across the region through
much of the workweek but is to slowly erode by Friday and into the
weekend as an upper trough will become amplified and sink southwest
across the northeast Caribbean into the southeast Caribbean. Recent
model guidance suggest still a fairly moist environment through at
least Thursday with PWAT values to remain between 1.80 to 2.35 inches
as an easterly perturbation is to cross the eastern Caribbean. A drier
airmass is then expected to filter in by Friday and into the weekend
with the south southeast winds forecast to become more ease southeast
by then. This in turn will erode the low level moisture convergence
and therefore favor less chance for widespread showers and thunderstorm
development across the region. The prevailing southerly windflow will
persist through Thursday, and will aid in lifting tropical moisture
into the area. However as mentioned, by Friday onwards winds are to
become more easterly and increase through Sunday resulting in erosion
of tropical moisture transport.
Although the environment will remain moist, afternoon convection will
be more locally and diurnally induced, as conditions will be more stable
aloft. However additional instability caused from the easterly perturbations
crossing the region and a lingering surface trough will be sufficient
for early morning and afternoon convection each day. However by Friday
and into the weekend, both model guidance suggest a somewhat drier
weather pattern with more seasonal conditions. Regardless, saturated
soils from previous rainfall and daytime heating will still maintain
the potential for urban, small stream and flash flooding in isolated
areas, along with mudslides in areas of steep terrain. Please continue
to monitor future updates.
&&
.MARINE...
Recent data from surrounding buoys including the CariCOOS buoy
network around Puerto Rico and the U.S. Virgin Islands indicated
persistent wave heights between 4-7 feet for buoys with north
exposure (San Juan, Arecibo, and Rincon) and 3-5 feet for more
protected buoys (Ponce, Vieques, and Saint John). Swell periods
continued between 10-13 secs across the Atlantic waters and
passages. North northeasterly swells generated by Tropical Storm
Tammy will maintain hazardous seas and life- threatening surf zone
conditions into early next week. As a result, Small Craft Advisories
and a High surf advisory and Rip Current Statement remain in
effect. For details, refer to the Marine Weather Message (MWWSJU)
and Coastal Hazard Message (CFWSJU) issued by the National Weather
Service, San Juan office.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Monday morning for PRZ001>013.
High Rip Current Risk through Monday morning for PRZ001-002-005-
008-010-012.
High Surf Advisory until 6 PM AST this evening for PRZ001-002-
005-008-010-012.
VI...Flood Watch through Monday morning for VIZ001-002.
High Rip Current Risk through Monday morning for VIZ001.
High Surf Advisory until 6 PM AST this evening for VIZ001.
AM...Small Craft Advisory until 2 AM AST Monday for AMZ711-712-716-
723-726-741-742.
&&
SHORT TERM...MRR
LONG TERM....RAM
AVIATION...MRRHazardous weather outlook, Oct 29, 5:39 AM CDT, 8 hours 21 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 605 AM AST domingo 29 de octubre de 2023 AMZ711>745-PRZ001>013-301015- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central- Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la costa del Atlántico y del Caribe- 605 AM AST domingo 29 de octubre de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas son posibles especialmente a través del interior central, el sureste y el norte de Puerto Rico durante la tarde. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones repentinas que amenacen la vida, posiblemente ingresando a estructuras y cortando los vecindarios. .Calor Excesivo...Índice de calor de 102-107 grados a través de las áreas urbanas y costeras. Agotamiento por calor posible con una exposición prolongada. .Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de las aguas del Atlántico y todos los pasajes locales. Condiciones peligrosas para embarcaciones pequeñas. .Corrientes Marinas...Corrientes marinas que amenacen la vida son probables en la zona de oleaje particularmente a lo largo de las costas del norte, oeste y este de las islas. . DÍAS DOS A SIETE...lunes a sábado Una vaguada amplia y alargada de baja presión que se extiende hacia el norte a través de la región hasta el suroeste del Atlántico, y una vaguada en niveles medios a altos ahora justo al oeste de la región, mantendrá lcondiciones meteorológicas húmedas y muy inestables hoy hasta el lunes. Inundaciones urbanas y de riachuelos pequeños, las inundaciones repentinas y deslizamientos de tierra en áreas de terreno empinado permanecerán probables cada día hasta al menos el martes. Se espera que el oleaje disminuya gradualmente el lunes en la tarde en adelante. Una vigilancia de inundaciones repentinas permanecerá en efecto para Puerto Rico y las Islas Vírgenes de los Estados Unidos al menos hasta el lunes debido a mal tiempo y condiciones de suelo saturado. Se espera que aire más seco se filtre en para el viernes y hasta el fin de semana y se pronostica que vientos del sur del sureste se vuelvan del sureste para entonces. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-301015- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 605 AM AST domingo 29 de octubre de 2023 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. . DÍA UNO...Hoy y esta noche . Rayos...Tormentas eléctricas aisladas posibles a través de las Islas Vírgenes Estadounidenses. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. . Lluvia Excesiva...Inundaciones en áreas urbanas, calles, riachuelos y canales. Inundaciones repentinas aisladas posibles. . Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de las aguas del Atlántico y pasajes locales y hasta 7 pies posibles sobre las aguas marinas del Caribe. Condiciones peligrosas para embarcaciones pequeñas. . Corrientes Marinas...Las corrientes marinas que amenacen la vida son probables en la zona de oleaje particularmente en el norte y el este de las playas de las Islas Vírgenes Estadounidenses del norte . . DÍAS DOS A SIETE...lunes a sábado Una vaguada amplia y alargada de baja presión que se extiende hacia el norte a través de la región hasta el suroeste del Atlántico, y una vaguada en niveles medios a altos ahora justo al oeste de la región, mantendrá lcondiciones meteorológicas húmedas y muy inestables hoy hasta el lunes. Inundaciones urbanas y de riachuelos pequeños, las inundaciones repentinas y deslizamientos de tierra en áreas de terreno empinado permanecerán probables cada día hasta al menos el martes. Se espera que el oleaje disminuya gradualmente el lunes en la tarde en adelante. Una vigilancia de inundaciones repentinas permanecerá en efecto para Puerto Rico y las Islas Vírgenes de los Estados Unidos al menos hasta el lunes debido a mal tiempo y condiciones de suelo saturado. Se espera que aire más seco se filtre en para el viernes y hasta el fin de semana y se pronostica que vientos del sur del sureste se vuelvan del sureste para entonces. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 9:46 AM CDT | Areal Flood Advisory | JSJ | 98 min | |
| Oct 29, 1:11 PM CDT | Areal Flood Advisory | JSJ | 50 min | |
| Oct 29, 4:49 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.